Texas, 2023Drought in Texas, December 1 to 19, 2023
December 1 to 19, 2023 · NWS AMA · 3 events in 3 counties and zones
An unusual rain even during the month of December dropped 3 to almost 7 across the central to eastern TX Panhandle with the higher end of this being in the southeastern TX Panhandle. This was nearly 2 to 5 above normal for December, and help cut overall rainfall deficits down allowing for some areas in Severe Drought (D2) to improve to Moderated Drought (D1) by months end.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual rain even during the month of December dropped 3 to almost 7 across the central to eastern TX Panhandle with the higher end of this being in the southeastern TX Panhandle. This was nearly 2 to 5 above normal for December, and help cut overall rainfall deficits down allowing for some areas in Severe Drought (D2) to improve to Moderated Drought (D1) by months end. The exception was the far southwestern TX Panhandle that was in D2 but missed out on the beneficial rain during the big rain event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 10:44 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Nov 30, 10:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1044 PM CST Thu Nov 30 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Friday night)
Issued at 232 PM CST Thu Nov 30 2023
19z radar and observational analysis shows areas of light to
moderate rain and snow over the northeast and southwest TX
Panhandle moving north/northeast, with another area of
showers/storms across the eastern Panhandle. Temperatures are set
to continue cooling through the evening, becoming increasingly
favorable for snow/snow pellets to mix with rain, and a complete
transition to all snow is still possible at times. With ample
moisture and lift wrapping around the sfc low, snowfall could be
moderate at times, leading to some minor accumulations and reduced
visibility, even as far south as Amarillo-Canyon. The upper level
and surface low responsible for this precip are expected to lift
northeast, taking the rain and snow out of the CWA as drier air
takes over. Roads and elevated surfaces should remain wet, and
with sub freezing temperatures overnight, will likely lead to
spotty icy conditions on the roadways for the morning commute.
Southwest flow aloft tomorrow will allow for warmer daytime
highs, ranging from 40s in the north to 50s in the south.
Going into the weekend, clearing skies and light winds will help
Saturday morning lows drop below freezing across the combined
Panhandles.
Harrel
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 232 PM CST Thu Nov 30 2023
Upper level trough will swing across the central CONUS and will
bring some breezy winds and some cooler temperatures. Lee surface
low expected to develop in eastern NM with sustained winds west
northwest 25-30 mph with gusts up to 45mph, mainly in the
southwestern Panhandles, with winds in the 15-25 mph range
elsewhere.
As the system exits, we'll transition to northwest flow and
slightly warmer temperatures in the upper 50s to lower 60s Sunday
and Monday. Tuesday we'll see another system clip the area. For
now NBM highs are in the 60s, but we very likely may be in the 50s
if that system clips the area with cooler temperatures. Northwest
flow again behind the exiting disturbance will lead to a
temperature recovery in the 60s.
No precipitation expected in the extended.
Weber
&&
.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Thu Nov 30 2023
MVFR stratus, present in the northeastern Panhandles, will
continue to dissipate over the next few hours, giving way to VFR
conditions across the CWA, including all TAF sites, which should
be VFR at the beginning of the period in any case. Winds,
initially out of the northwest, will become out of the southwest
by Friday afternoon.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 23 57 33 56 / 0 0 0 0
Beaver OK 22 44 22 47 / 50 0 0 0
Boise City OK 18 45 20 51 / 0 0 0 0
Borger TX 23 53 30 58 / 0 0 0 0
Boys Ranch TX 22 55 29 57 / 0 0 0 0
Canyon TX 22 58 31 56 / 0 0 0 0
Clarendon TX 27 55 32 59 / 10 0 0 0
Dalhart TX 16 50 21 52 / 0 0 0 0
Guymon OK 18 42 19 49 / 20 0 0 0
Hereford TX 23 59 33 57 / 0 0 0 0
Lipscomb TX 24 47 25 50 / 20 0 0 0
Pampa TX 23 52 31 55 / 0 0 0 0
Shamrock TX 27 53 29 59 / 10 0 0 0
Wellington TX 28 54 30 61 / 10 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...38
LONG TERM....89
AVIATION...77
Hazardous weather outlook, Nov 30, 9:56 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
956 PM CST Thu Nov 30 2023
OKZ001>003-TXZ001>020-317-011600-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
956 PM CST Thu Nov 30 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Collingsworth
- When
- December 1, 12:00 AM CST to December 19, 12:00 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Southern Carson County and northern Armstrong County were in Severe Drought (D2) at the beginning of December. The rest of these two Counties were in Moderate Drought (D1) to Abnormally Dry (D2). The far eastern part of Collingsworth County was in D2, with D1 and D0 in central to western parts of the county. Between 12/13 and 12/15 a mid month system brought abnormally wet conditions with several inches of rain that wiped out a good chunk of their rainfall deficit. This event brought 3 to 5 times the normal December liquid precipitation allowing for D2 to be completely wiped out in these counties with categorical improvements to the areas in D1 and D0 as well.
Drought, Armstrong
- When
- December 1, 12:00 AM CST to December 19, 12:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Southern Carson County and northern Armstrong County were in Severe Drought (D2) at the beginning of December. The rest of these two Counties were in Moderate Drought (D1) to Abnormally Dry (D2). The far eastern part of Collingsworth County was in D2, with D1 and D0 in central to western parts of the county. Between 12/13 and 12/15 a mid month system brought abnormally wet conditions with several inches of rain that wiped out a good chunk of their rainfall deficit. This event brought 3 to 5 times the normal December liquid precipitation allowing for D2 to be completely wiped out in these counties with categorical improvements to the areas in D1 and D0 as well.
Drought, Carson
- When
- December 1, 12:00 AM CST to December 19, 12:00 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Southern Carson County and northern Armstrong County were in Severe Drought (D2) at the beginning of December. The rest of these two Counties were in Moderate Drought (D1) to Abnormally Dry (D2). The far eastern part of Collingsworth County was in D2, with D1 and D0 in central to western parts of the county. Between 12/13 and 12/15 a mid month system brought abnormally wet conditions with several inches of rain that wiped out a good chunk of their rainfall deficit. This event brought 3 to 5 times the normal December liquid precipitation allowing for D2 to be completely wiped out in these counties with categorical improvements to the areas in D1 and D0 as well.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153849, 1153850, 1153851.